Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 184, NWS Columbia, SC

August 23, 2003Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 23, 2003, 3:09 PM EDT for Kershaw County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 3:09 PM EDT (19:09 UTC)
Expired
Aug 23, 2003, 3:45 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 231909
SVRCAE
SCC055-231945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT.

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LUGOFF..MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...   
  THE I-20 AREA NEAR LUGOFF

EXPECT WIND GUSTS OF 40 TO 60 MPH AND DAMAGING HAIL WITH THIS
THUNDERSTORM.

LAT...LON 3436 8029 3427 8043 3418 8045 3410 8059
          3407 8073 3419 8087 3437 8077 3445 8088
          3452 8073 3450 8063 3463 8039

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:00 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 23, 2:00 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT SAT AUG 23 2003

COLD FRONT CURRENTLY DRAPED ACROSS CENTRAL NC AND PUSHING TO THE
SOUTH. VORTICITY AXIS AT 500MB APPROACHING CWA AT THIS TIME FROM THE
NORTH JUST AHEAD OF FRONT. WHATEVER CONVECTIVE ACTIVITY THAT
DEVELOPS WILL BE MAINLY AHEAD OF FRONT AS IT PUSHES SOUTHWARD. WILL
GO WITH A VERY LOW POP MAINLY UNTIL THE EARLY EVENING HOURS. AFTER
THAT...THE UPPER LEVEL SUPPORT WILL HAVE MOVED OUT OF OUR AREA AND
THE COLD FRONT SHOULD MOVE THROUGH OUR AREA BY LATE TONIGHT. MODELS
IN OVERALL GOOD AGREEMENT THROUGH THE SHORT TERM. LOOKS LIKE A
MAINLY DRY FORECAST MONDAY INTO EARLY TUESDAY. BUFKIT TIME SECTION
SHOWING LOTS OF LOW-LEVEL MOISTURE FOR THE NEXT COUPLE OF DAYS...SO
WILL KEEP MENTION OF PARTLY CLOUDY. WEAK IMPULSES WILL MOVE OVER OUR
AREA SUNDAY AND MONDAY WITH NW FLOW ALOFT AS WELL. DEW POINTS DROP A
BIT...BUT OVERALL NOT MUCH CHANGE IN TEMPS THROUGH MONDAY. TEMPS
WILL BE NEAR OR JUST ABOVE NORMAL FOR THE NEXT COUPLE OF DAYS.

FOR THE EXTENDED...SURFACE HIGH PRESSURE MOVES OFFSHORE BY LATE
TUESDAY PROVIDING CWA WITH A RETURN FLOW FROM THE ATLANTIC. WILL
INCREASE POPS TO 20 PERCENT FOR TUESDAY INTO EARLY WEDNESDAY. GFS
SHOWS A WEAK COLD FRONT APPROACHING FROM THE WEST LATE WEDNESDAY
INTO THURSDAY. A SOMEWHAT STRONGER FRONT MOVES INTO THE OH VALLEY
SATURDAY. WITH THE BERMUDA HIGH PUSHING IN SOME LOW-LEVEL MOISTURE
DURING THAT TIME PERIOD...WILL KEEP LOW CHANCE POPS IN THURSDAY
THROUGH SATURDAY. MEX GUIDANCE A MAY BE A LITTLE HIGH ON AFTERNOON
MAXES WEDNESDAY AND THURSDAY SO ADJUSTED DOWNWARD A DEGREE OR TWO.
TEMPS WILL BE JUST ABOVE NORMAL THROUGH MUCH OF THE EXTENDED
PERIOD.

FCSTID =   22
CAE   72  90  70  91 /  10  10  10  10
AGS   70  91  69  91 /  10  10  10  10
SSC   72  91  70  92 /  10  10  10  10
OGB   72  91  70  91 /  10  10  10  10

.CAE...
GA...NONE.
SC...NONE.

BC
Hazardous weather outlook, Aug 23, 5:00 AM EDT, 10 hours 9 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

WIDELY SCATTERED THUNDERSTORMS WILL FORM AHEAD OF A WEAK COLD FRONT
MOVING SOUTH TOWARD THE AREA TODAY. A FEW STORMS MAY BECOME SEVERE
THIS AFTERNOON WITH WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.